I've been running around like a chicken with its head cut off, in circles, not knowing which way is up.
Disorganization, inability to plan or concentrate, attention deficit, these are very common problems in cancer patients. It's called chemo brain.
Yes, chemo brain, because the problem of becoming a little flacky during and after treatment, forgetfullness and problems getting from point a to point b are caused entirely from treatment or the stress of diagnosis.
I started writing partially due to the need to preserve my brain cells by exercising them.
I knew I had treatment. I knew I was getting more forgetful and dumber because of it. I wanted to protect myself intellectually as much as possible.
But this isn't the only side effect I've been holding back because of my embarrassment over its severity. And this isn't the only side effect caused entirely by treatment.
Actually, I'm probably in remission now, so all my issues are therapy induced.
I haven't been fully honest about the extent of the side effects of my cancer treatment with anyone. I don't want to deter anyone from what is generally a very successful treatment regimen.
I've recently started to tell a select group, mostly out of necessity, because if they know I'm having these problems they won't ask me to do so much helping.
I'm all helped out. I'm exhausted. Really, I'd love just to be taken care of the way X gets taken care of or most other children.
And I recognize this point. I've been here many times before. My body is telling me it has had enough, and all I want to do is enjoy my time as much as possible, safely, of course.
One of the worst side effects is my average blood pressure is 90/50. For an athlete, this would be a great strong heart. For a cancer patient, this means I don't have enough volume in my blood, created by things such as cells or fluids, to maintain a healthy pressure.
I drink plenty, at least 2 litres daily. Scratch that off the possibility list.
This is not a side effect of my cancer. It's a side effect of all the chemotherapy I've received. I've been taking some sort of therapy for almost five years straight now.
My 90/50 blood pressure is so low if I so much as bend over or squat down and stand I become dizzy, fearing I will pass out. This means my bp is even lower standing. I have symptomatic orthostatic hypotension.
But if I'm starting at 90/50 how low can it go? Let's hope it's just 70/40 when I stand and get whoozy. It's around there when I sleep, but that doesn't leave my margin for error if I become sick and my BP plummets due to systemic vasodilatation.
I need to address these underlying issues for my safety.
Any lung problems I complain of, those are entirely therapy induced. GVHD is a side effect of a transplant. It can often be worse than the transplant itself.
My non related transplant was in Oct. 2008. Since March 2009 I've been battling my cancer and the effects of GVHD simultaneously.
The long term steroids needed to control my lungs also have the ability to suppress the good anti-cancer qualities of graft vs. host. I take steroids to fight the side effects caused by treatment and my cancer comes back, requiring more treatment.
It's a vicious cycle, one I've endured for five years almost continually now. There is nothing wrong with wanting/ needing a break.
The definition of insanity is doing the same thing over and over and expecting different results. With chemo I am essentially doing the same pattern over and over.
Studies show that in situations like mine, where the cancer is resistant and chemo is used for comfort, the longetivity isn't increased whether intervention is used or not. I'm trying to prove that study wrong. I think if left alone, my cancer would have killed me in March. Now, I think i continued, my chemo could significantly hurt me. Just good chemotherapy deaths and congratulate me that I feel well enough to take a summer holiday to enjoy my family.